Alert archive / Iowa / Special Weather Statements in 2017
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 1, 2017, 8:56 PM CDT for Franklin County, Hamilton County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2017, 8:56 PM CDT (01:56 UTC)
- Expired
- Aug 1, 2017, 9:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
Counties Franklin County, IA, Hamilton County, IA
The radar
The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
826
WWUS83 KDMX 020156
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
856 PM CDT TUE AUG 1 2017
IAZ017-025>027-036-037-020230-
Hamilton IA-Wright IA-Cerro Gordo IA-Hardin IA-Franklin IA-Butler IA-
856 PM CDT TUE AUG 1 2017
...LINE OF STRONG STORMS MAY PRODUCE WIND GUSTS TO 50 MPH ALONG WITH
SMALL HAIL...
At 855 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Marble Rock to near Webster
City. Movement was southeast at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Webster City, Iowa Falls, Hampton, Jewell Junction, Sheffield, Big
Wall Lake, Alden, Dumont, Dows, Latimer, Stanhope, Williams, Coulter,
Blairsburg, Kamrar, Woolstock, Geneva, Bristow, Rowan and Bradford.
LAT...LON 4291 9303 4291 9295 4271 9282 4221 9390
4242 9394 4247 9393 4247 9395 4256 9396
4298 9303
TIME...MOT...LOC 0155Z 337DEG 20KT 4292 9301 4250 9389
$$
KotenbergWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:45 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 1, 6:45 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 645 PM CDT Tue Aug 1 2017 .SHORT TERM.../Tonight through Wednesday/ Issued at 353 PM CDT Tue Aug 1 2017 Quiet weather continues throughout the day today with a ridge of high pressure still in place. Fairly warm this afternoon with highs pushing into the mid to upper 80s across the state. A weak boundary currently draped across central Minnesota will slide south into the state this evening and tonight. Showers and thunderstorms are possible along this line in central and northern Iowa this evening and into tonight. Little to no shear across the state and less than exciting CAPE values will prevent any severe weather potential overnight tonight. As the boundary moves south, winds will shift becoming more northerly allowing overnight temperatures to sink into the upper 50s to lower 60s. Tomorrow a mid-level shortwave drops into the midwest from Canada. During the day, conditions will be warm and calm with highs again in the mid to upper 80s despite northerly winds. Late afternoon and into the next period a cold front associated with the mid-level low brings with it another chance for showers and thunderstorms across the state. .LONG TERM.../Wednesday night through Tuesday/ Issued at 353 PM CDT Tue Aug 1 2017 The main forecast concern was focused on the system to impact the state Thursday into Friday with winds, precip chances, and temperatures. Leaned closer to the ECMWF/GFS for winds and temperatures Thursday into Friday. Wednesday Night into Friday...Upper level trough and associated vort max pushes across the state overnight Wednesday night into Thursday ahead of the deepening surface low over eastern South Dakota. The trailing cold front looks to push through the CWA during the day Thursday and much of the area will likely see early maximum temperatures. Although not entirely confident to mention a complete non-diurnal temp trend due to the time of year, but for areas across the west and north, temperatures are likely to remain fairly steady throughout the day Thursday. Decent PVA couplet and tropopause fold, for this time of year, cut across the state Thursday afternoon into the evening. Winds atop the mixed range from 35 to 40 knots over central to northern Iowa during the aforementioned time frame and thus confident to raise winds/gusts 3-6 knots across the forecast area Thursday into Friday. This might even be too low across the north. The surface pressure gradient finally begins to weaken towards the afternoon Friday from west to east and thus at least Friday morning remains fairly breezy. Lowered temperatures Thursday night and again on Friday with the fair amount of CAA Saturday into Monday...another upper level trough brings additional rain chances on Sunday into Sunday night. Although the latest ECMWF is much quicker in pushing this shortwave south of the state Sunday. Still some questions on timing of precipitation late in the weekend. Much cooler temperatures remain across the CWA through next week. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 645 PM CDT Tue Aug 1 2017 Mainly VFR conditions expected. However, a cold front will settle across central Iowa tonight and showers/storms will develop along the boundary though will wane by 06Z due to loss of instability. some potential for MVFR vsby late across northern TAF's due to some low lying fog but confidence in this is low. Still put a mention in the TAF's at FOD, MCW and ALO for a couple hours. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Worley LONG TERM...Podrazik AVIATION...FAB
Hazardous weather outlook, Aug 1, 5:23 AM CDT, 15 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 523 AM CDT Tue Aug 1 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-021030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 523 AM CDT Tue Aug 1 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated non-severe thunderstorms are possible north and central this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated non-severe thunderstorms are possible Wednesday afternoon over the far south. Scattered to widespread thunderstorms are expected late Wednesday night into Thursday. There is a very low threat of severe weather with these storms. Additional thunderstorms are possible Saturday. The threat of severe storms remains low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. REV
In the hours before
Special weather statement, Aug 1, 6:47 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Des Moines IA
647 PM CDT TUE AUG 1 2017
IAZ015-020015-
Palo Alto IA-
647 PM CDT TUE AUG 1 2017
...DIME TO NICKEL SIZE HAIL POSSIBLE ALONG WITH 40 TO 50 MPH
WIND GUSTS...
At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmetsburg, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Emmetsburg, West Bend, Cylinder, Rodman and Emmetsburg Municipal
Airport.
LAT...LON 4298 9444 4291 9444 4291 9462 4309 9476
4315 9456
TIME...MOT...LOC 2346Z 331DEG 23KT 4308 9461
KotenbergSpecial weather statement, Aug 1, 7:12 PM CDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Des Moines IA 712 PM CDT TUE AUG 1 2017 IAZ005-015-024-020045- Humboldt IA-Palo Alto IA-Kossuth IA- 712 PM CDT TUE AUG 1 2017 ...DIME TO NICKEL SIZE HAIL ALONG WITH 40 TO 50 MPH WIND GUSTS POSSIBLE... At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Algona, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... West Bend, St. Joseph, Ottosen, Rodman and Stinson Prairie State Park. LAT...LON 4305 9454 4306 9429 4288 9409 4287 9442 TIME...MOT...LOC 0011Z 316DEG 22KT 4302 9442 Kotenberg
Special weather statement, Aug 1, 7:16 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Des Moines IA
716 PM CDT TUE AUG 1 2017
IAZ005>007-016-020045-
Kossuth IA-Winnebago IA-Worth IA-Hancock IA-
716 PM CDT TUE AUG 1 2017
...LINE OF STORMS MAY PRODUCE DIME TO NICKEL SIZE HAIL ALONG
WITH WIND GUSTS OT 40 TO 50 MPH...
At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Forest City to 7 miles
north of Algona. Movement was southeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Forest City, Lake Mills, Britt, Eagle Lake, Rice Lake, Union Slogh,
Buffalo Center, Bancroft, Swea City, Burt, Thompson, Titonka, Wesley,
Fertile, Leland, Lakota, Crystal Lake, Woden, Rake and Joice.
LAT...LON 4326 9338 4326 9350 4320 9350 4299 9409
4338 9444 4339 9444 4350 9393 4350 9359
TIME...MOT...LOC 0015Z 305DEG 30KT 4336 9377 4318 9425
KotenbergSpecial weather statement, Aug 1, 7:45 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
745 PM CDT TUE AUG 1 2017
IAZ005>007-016-017-024-025-020130-
Humboldt IA-Wright IA-Cerro Gordo IA-Kossuth IA-Winnebago IA-
Worth IA-Hancock IA-
745 PM CDT TUE AUG 1 2017
...WIND GUSTS OF 40 TO 50 MPH ALONG WITH PENNY TO DIME SIZE
HAIL POSSIBLE...
At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Algona to near Northwood.
Movement was southeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Mason City, Forest City, Garner, Northwood, Lake Mills, Britt, Nora
Springs, Manly, Clear Lake, Eagle Lake, Mason City Municipal Airport,
Rice Lake, Ventura, Kanawha, Klemme, Wesley, Plymouth, Fertile,
Corwith and Leland.
LAT...LON 4315 9302 4277 9406 4310 9417 4350 9346
4350 9302
TIME...MOT...LOC 0045Z 312DEG 26KT 4306 9404 4344 9317
KotenbergSpecial weather statement, Aug 1, 8:22 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
822 PM CDT TUE AUG 1 2017
IAZ016-017-025-026-036-020200-
Hamilton IA-Wright IA-Cerro Gordo IA-Franklin IA-Hancock IA-
822 PM CDT TUE AUG 1 2017
...LINE OF STRONG STORMS MAY PRODUCE WINDS OF 40 TO 50 MPH
ALONG WITH PENNY TO DIME SIZE HAIL...
At 821 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eagle Grove to near Mason City. Movement
was south at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Mason City, Garner, Clarion, Eagle Grove, Belmond, Sheffield,
Rockwell, Clear Lake, Big Wall Lake, Mason City Municipal Airport,
Elm Lake, Ventura, Kanawha, Goldfield, Dows, Klemme, Latimer,
Thornton, Coulter and Meservey.
LAT...LON 4304 9302 4289 9302 4246 9393 4247 9393
4247 9396 4282 9396 4320 9347 4323 9321
TIME...MOT...LOC 0121Z 340DEG 31KT 4271 9390 4318 9321
KotenbergSpecial weather statement, Aug 1, 8:56 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
856 PM CDT TUE AUG 1 2017
IAZ017-025>027-036-037-020230-
Hamilton IA-Wright IA-Cerro Gordo IA-Hardin IA-Franklin IA-Butler IA-
856 PM CDT TUE AUG 1 2017
...LINE OF STRONG STORMS MAY PRODUCE WIND GUSTS TO 50 MPH ALONG WITH
SMALL HAIL...
At 855 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Marble Rock to near Webster
City. Movement was southeast at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Webster City, Iowa Falls, Hampton, Jewell Junction, Sheffield, Big
Wall Lake, Alden, Dumont, Dows, Latimer, Stanhope, Williams, Coulter,
Blairsburg, Kamrar, Woolstock, Geneva, Bristow, Rowan and Bradford.
LAT...LON 4291 9303 4291 9295 4271 9282 4221 9390
4242 9394 4247 9393 4247 9395 4256 9396
4298 9303
TIME...MOT...LOC 0155Z 337DEG 20KT 4292 9301 4250 9389
KotenbergThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:12 PM CDT | Special Weather Statement | DMX | Humboldt | 33 min |
| Aug 1, 7:16 PM CDT | Special Weather Statement | DMX | Kossuth, Winnebago | 29 min |
| Aug 1, 7:45 PM CDT | Special Weather Statement | DMX | Cerro Gordo, Hancock, Worth | 45 min |
| Aug 1, 8:22 PM CDT | Special Weather Statement | DMX | Cerro Gordo, Wright | 38 min |
| Aug 1, 9:13 PM CDT | Special Weather Statement | DMX | Webster | 32 min |
| Aug 1, 9:21 PM CDT | Special Weather Statement | DMX | Hamilton, Hardin | 39 min |
| Aug 1, 9:47 PM CDT | Special Weather Statement | DMX | Hamilton, Webster | 28 min |
| Aug 1, 9:58 PM CDT | Special Weather Statement | DMX | Story | 32 min |
Nearby
Special Weather Statements in Iowa, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.